At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Serotonin syndrome is a severe and potentially life-threatening illness caused when the body has abnormally high levels of serotonin, a chemical produced in the brain. The condition is most commonly caused when people who are taking certain chemicals or medications that act on serotonin levels increase their medication or take another medication at the same time that can boost levels. While appropriate serotonin levels are important, too much risks health and creates serious medical risk.
The symptoms of serotonin syndrome generally appear right after another medication or even a single medication that boosts serotonin levels is taken. They are hard to ignore and a person might get confused, the heart could seem to palpitate or actually speed up, the muscles may twitch or a person may feel a sense of inner restlessness and anxiety called akathisia. Other symptoms could include a bad headache and perspiration. Some people feel cold, and they may shiver or have goose pimples.
If these symptoms are ignored and a person continues with abnormally high serotonin levels by taking more medication, they may develop fever, and ultimately have life-threatening seizures or arrhythmias. People might lapse into unconsciousness. These symptoms need emergency medical treatment, while the symptoms in the previous paragraph would require contacting a doctor right away to get advice on what to do.
Treatment for serotonin syndrome that is severe may involve hospitalization and a variety of drugs that can calm the muscles. Some people require serotonin-blocking agents, and in rare and very serious cases, people may need to be paralyzed while their serotonin levels drop. This is usually done under local anesthetic so that the person sleeps through much of this experience. Generally, these treatments combined with the gradual leveling off of the serotonin produce recovery, though it may take a few weeks after a high level serotonin incident has occurred to feel completely well.
Certain drugs, especially when combined are most indicated in causing this condition. These can include selected serotonin reuptake inhibitors (SSRIs) and selected serotonin and norepinephrine reuptake inhibitors (SNRIs). Another class of drugs that can create this problem are monoamine oxidase inhibitors (MAOIs), or alternately lithium, a mood stabilizing medicine, can be associated with this syndrome, especially when combined with other meds. Other medications that may increase risk for serotonin syndrome include over the counter cough medicines, some pain medications and migraine medications. It should be remember the condition most often occurs when more than one of these drugs is combined.
The trouble with this condition is that doctors may often need to combine drugs to boost serotonin. A person with bipolar condition could easily take an SSRI and lithium. People who take MAOIs need to be extremely careful about over the counter medications they take. Doctors and patients need to always weigh risk versus benefits of combining more than one agent that can result in serotonin syndrome. Usually benefits, especially when treating serious conditions like mental illnesses, do outweigh the risk of the syndrome, but patients should always be advised about what signs to look for if they do increase dose of a serotonin increasing medication or add another medication that will raise serotonin levels.